Michigan, 2005

High Wind in Michigan, November 9 to 10, 2005

November 9 to 10, 2005 · NWS APX · 10 events in 10 counties and zones

A powerful low pressure system lifted northeast across the northern Great Lakes. Very gusty west to northwest winds downed a number of trees and some power lines, especially in the shoreline counties along Lakes Superior and Michigan.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A powerful low pressure system lifted northeast across the northern Great Lakes. Very gusty west to northwest winds downed a number of trees and some power lines, especially in the shoreline counties along Lakes Superior and Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Nov 8, 10:22 PM EST, 14 hours 38 minutes earlier.

Area forecast discussion, Nov 8, 10:22 PM EST, 14 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1022 PM EST TUE NOV 8 2005

.UPDATE...TO THIS POINT THE FORECAST HAS PLAYED OUT NICELY. 988MB
LOW WAS ABOUT 100SM SOUTH OF THE SOUTHERN TIP OF JAMES BAY...
LIFTING ENE. TIGHTEST PRESSURE GRADIENT EXTENDED FROM SW JAMES
BAY...TO CENTRAL/EASTERN SUPERIOR...AND ON INTO NORTHERN LOWER MI.
WINDS TO THIS POINT HAVE PERHAPS BEEN A TINY BIT SHORT OF
EXPECTATIONS. BUT I EMPHASIZE A TINY BIT...THIS HAS BEEN A HIGH
IMPACT WIND EVENT. WITH THE SAULT...GAYLORD...AND HARBOR SPRINGS
BOTH SEEING THEIR PEAK GUSTS IN THE LAST HOUR...CLEARLY WE/RE NOT
DONE.

WILL LEAVE WIND HEADLINES...LAND AND SEA...ALONE. THE WORST IS YET
TO COME FOR THE CHEBOYGAN/ROGERS CITY SHORELINE...AS WELL AS FOR THE
SOUTH SHORE OF WHITEFISH BAY...AS SURFACE WINDS VEER AND PROVIDE A
NW FETCH. ON LAKE MI...PLACES SOUTH OF LELAND SHOULD SEE SLACKENING
BEGIN IN ANOTHER 1-2 HOURS...GRADUALLY AFFECTING THE REST OF THE
AREA LATER IN THE OVERNIGHT AS THE SURFACE LOW PULLS FURTHER AWAY. A
LOT OF THE STORM WARNINGS CAN PROBABLY BE REPLACED BY GALES AT THE
5AM NEARSHORE ISSUANCE.

PRECIP...IT/S BEEN A SLOW PROCESS BUT PRECIP HAS LARGELY TURNED TO
SNOW IN EASTERN UPPER AND THE HIGH TERRAIN OF NORTHERN LOWER. ON
OCCASION VSBYS ARE RESTRICTED TO 1-2SM IN SNOW/BLOWING SNOW. BUT
BANDS ARE TRANSIENT WITH THE STEADILY VEERING LOW LEVEL WINDS...AND
SURFACE TEMPS ARE MOSTLY ABOVE FREEZING (THOUGH 31F AT APX PROPER
NOW)...SO NOTHING MUCH IN THE WAY OF ACCUMS. (THOUGH AM A LITTLE
PUZZLED BY THE /DRIFTING SNOW/ IN THE SAULT ONTARIO OB AT 0224Z.)
1000-850MB WINDS SHOULD LOCK IN FROM A NW DIRECTION AFTER 06Z...AND
MQT RADAR SHOWS THIS HAPPENING UPSTREAM. DEEP MOISTURE WILL BE
DEPARTING AS THIS HAPPENS...WITH 850-700MB RH FALLING FROM 90
PERCENT NOW TO 50-60 PERCENT BY 09Z.

WOULD NOT BE SURPRISED...AS THE FETCH AND LAKE EFFECT BANDS
STABILIZE...SO SEE A COUPLE INCHES OF ACCUMS OVERNIGHT ON THINGS
LIKE CARS AND DECKS...WITH LESS ON GRASS AND NONE ON PAVEMENT. WILL
ADJUST SNOWFALL GRIDS A LITTLE HIGHER IN THE NW FLOW SNOWBELTS...
WESTERN CHIPPEWA COUNTY...AND WELL INLAND IN THE BIG 5 COUNTIES
(CHARLEVOIX/ANTRIM/KALKASKA/CRAWFORD/OTSEGO). MIN TEMPS WILL NEED TO
BE TWEAKED DOWNWARD IN SPOTS. LAKESHORE LOCALES WILL CONTINUE TO SEE
A WET MIX...WITH NO ACCUMS.

ZOLTOWSKI

&&

.PREV DISCUSSION ISSUED 410 PM TUE NOV 8...

SFC/RUC/SATELLITE ANALYSIS SHOWING UPPER AND DEEP SFC LOW MOVING
ACROSS NRN LAKE SUPERIOR WITH COLD FRONT EAST OF LAKE HURON NOW.
STRONG WEST WINDS IN PLACE AROUND 20KTS WITH GUSTS AS HIGH AS 40KTS
SEEN AT VARIOUS TIMES ACROSS THE CWA. TIGHTEST OF GRADIENT
ASSOCIATED WITH VERY STRONG 3HR PRESSURE RISE/FALL COUPLET MOVING
THROUGH WESTERN LAKE SUPERIOR...SO BELIEVE THE STRONGEST WINDS ARE
YET TO ARRIVE. TEMPS HAVE FALLEN INTO THE 40S UNDER THE CAA THIS
AFTERNOON...WHILE H8 TEMPS HAVE DIPPED TO -2 TO -4C RESULTING IN
DELTA TS OF 13C-14C...AND WE HAVE SEEN SCATTERED TO NUMEROUS RAIN
SHOWERS ALREADY DEVELOP IN THE PAST HOUR OR SO. NOT EXCEPTIONALLY
DEEP MOISTURE UPSTREAM...BUT THERE IS A WING OF 70-80% H8-H5
MOISTURE SWINGING ACROSS NW LAKE SUPERIOR.

FORECAST CONCERNS DEAL ONLY WITH WINDS AND PRECIP THROUGH THURSDAY.

TONIGHT AND THURSDAY...EXPECT SCATTERED RAIN SHOWERS TO PERSIST IN
THE WESTERLY FLOW REGIMES THROUGH EARLY EVENING. COLDER AIR SEEN
UPSTREAM (-6C/-7C) WILL CONTINUE TO ADVECT INTO NRN MICHIGAN AND WE
SHOULD BEGIN TO SEE A MIX WITH SNOW FOR INLAND LOCALES OF EASTERN
UPPER AND NRN LOWER HIGHER TERRAIN AROUND 8 PM OR SO. EARLY LOCAL
RESEARCH SUGGESTS THAT WITH THESE H8 TEMPS AND LAKE TEMPS AROUND
11C...WE SHOULD SEE OUR FIRST REAL SNOW ON THE HIGHER TERRAIN. THIS
CONSISTENT WITH ONGOING FORECAST AND SEE NO REASON TO STRAY FROM IT
ATTM. THE ONLY CHANGES WERE TO KEEP AN AL LIQUID FORECAST FOR THE
FIRST FEW HOURS OF THE EVENING...AND TO KEEP THE NEARSHORE WATERS
AND AREAS JUST DOWNWIND OF LAKE MICHIGAN IN A RAIN/SNOW MIX THROUGH
THE NIGHT DUE TO THE WARMING INFLUENCE OF THE WATER. ALL OTHER
AREAS SHOULD SEE A GRADUAL TREND TOWARD SOME SNOW. ONE OTHER
IMPORTANT THING TO KEEP AN EYE ON TONIGHT...IS THE DEPTH OF THE
MOISTURE. GRANTED WE WILL HAVE MOST OF THE NIGHT IN A 85-90% RANGE
OF H9-H7 RH...THE DEPTH OF THIS MOISTURE IS STRUGGLING TO HIT THE
-10C ISOTHERM SEEN ON GFS/NAM FORECAST SOUNDINGS. THIS SUGGESTING
THAT A DRIZZLE/FLURRIES TYPE PRECIP EVENT MAY OCCUR. HOWEVER... FEEL
THAT MODELS ARE UNDERDOING THIS DEPTH AFTER LOOKING AT UPSTREAM
TAMDAR SOUNDINGS WHICH SUGGEST THAT MOISTURE ACROSS PORTIONS OF
WESTERN UPPER HAVE MOISTURE INTO -13C RANGE. THEREFORE...WILL KEEP
AT LEAST A 40% CHANCES FOR SHOWERS TO AS HIGH AS 70% IN THE
FAVORABLE WEST FLOW REGIME THROUGH THIS EVENING....VEERING TO NW
AFTER MIDNIGHT. AS FAR AS SNOW AMOUNTS GO...DO NOT SEE REAL RAPID
SNOW RATES TONIGHT. BEST WILL OCCUR AS THE AFOREMENTIONED DEEPER
MOISTURE FROM WESTERN UPPER ARRIVES LATE THIS EVENING. THE FACT THAT
THE SNOW WILL BE A BIT WET TOO...CAN ONLY SEE AN INCH OR TWO.

WINDS WILL REMAIN STRONG TONIGHT...SUSTAINED WINDS GENERALLY IN THE
25 TO 35 MPH RANGE WITH GUSTS AS HIGH AS 50-60MPH NOT ONLY LOOK GOOD
TONIGHT...THEY HAVE OCCURRED IN SOME SPOTS THUS FAR TODAY. PLUS
TIGHTEST GRADIENT TO SWING IN THROUGH HERE THIS EVENING FOR WHAT
SHOULD BE THE STRONGEST WINDS YET TODAY. ONGOING GALE/STORM WARNINGS
WILL OF COURSE HOLD...AS WELL AS HIGH WIND WARNINGS AND
ADVISORIES.

HEADING INTO TOMORROW...LAKE EFFECT RAIN AND SNOW SHOWERS WILL
PERSIST IN THE NW FLOW REGIMES WITH A FEW TENTHS OF AN INCH
ADDITIONAL ACCUMULATION. H9-H7 MOISTURE DEPLETES TO AROUND 50% BY
MIDDAY...AND MAY EVEN SEE SOME PARTLY CLOUDY SKIES TRY TO DEVELOP.
WE WILL SEE A GRADUAL DECREASE IN WINDS AS THE SFC LOW HEADS OFF TO
THE EAST...TAKING THE TIGHT GRADIENT ALONG. SHOULD BE A CHILLY DAY
WITH HIGHS ONLY IN THE 40S...WITH SOME UPPER 30S IN EASTERN UPPER
AND THE HIGHER TERRAIN OF NRN LOWER. NO MAJOR CHANGES IN THIS TIME
PERIOD FROM PREVIOUS FORECAST.   SMD

LONGER TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...FAST FLOW PATTERN
OVER THE NEXT SEVERAL DAYS WITH SHORT WAVE SYSTEMS MOVING THROUGH
THE AREA EVERY COUPLE OF DAYS FOR THE MOST PART. PROGRESSIVELY
COOLER AIR WILL INVADE THE REGION FROM THE NORTHWEST. THE MAIN
FORECAST CONCERNS WILL REVOLVE AROUND POPS AND TIMING.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...QUIET PERIOD ON TAP WITH
RIDGING AT THE SURFACE AND ALOFT IN CONTROL OF THE WEATHER.
PROGRESSIVELY WARMER AIR ALOFT ADVECTS IN LEADING TO SOME HIGH
CLOUDINESS DURING THE DAY ON FRIDAY BUT ITS TOO WARM AND DRY
DOWNSTAIRS FOR MUCH IN THE WAY OF CU DEVELOPMENT. OVERALL PARTLY
CLOUDY SKIES SHOULD WORK. LOWS THU NIGHT EXPECTED TO TUMBLE INTO THE
MIDDLE 20S AND LOWER 30S WITH LIGHT WINDS. HIGHS ON FRIDAY
REBOUND INTO THE UPPER 40S AND LOWER 50S. SOUTHWEST WINDS IN THE
5 TO 15 MPH RANGE SHOULD KEEP TEMPERATURES IN THE MIDDLE TO UPPER
30S FOR LOWS FRIDAY NIGHT.

SATURDAY...EXTENDED MODELS CONTINUE TO ADVERTISE THAT UPPER LOW NOW
SPINNING OFF THE SOUTHERN CALIFORNIA COAST WILL TRACK NORTHEAST
TOWARD THE AREA. WAA/ISENTROPIC ASCENT OUT AHEAD OF THIS SYSTEM WILL
LEAD TO AN INCREASE IN CLOUDINESS DURING THE DAY ON SATURDAY. MODEL
SOUNDINGS/CROSS SECTIONS INDICATE LOWER LEVELS REMAIN TOO DRY TO
SUPPORT ANY POPS. MILDER HIGHS WITH LOWER TO MIDDLE 50S EXPECTED.

SATURDAY NIGHT INTO SUNDAY...SOUTHERN CALIFORNIA SYSTEM TRACKS BY TO
OUR WEST LATE SATURDAY NIGHT INTO SUNDAY MORNING. THEREFORE THERE
WILL BE AN INCREASING CHANCE OF SHOWERS. THIS IS ANOTHER STRONG
SYSTEM SO WINDS WILL INCREASE WITH GALES POSSIBLE OVER THE LAKES
ONCE AGAIN.

MONDAY AND MONDAY NIGHT...YET ANOTHER SYSTEM TRACKS BY TO OUR
NORTHWEST. WAA/ISENTROPIC ASCENT OUT AHEAD OF IT WILL LEAD TO AN
INCREASING CHANCE OF SHOWERS (JUST COLD ENOUGH EASTERN UPPER AND
HIGHER TERRAIN OF NORTHERN LOWER FOR A POSSIBLE MIX) MONDAY.

TUESDAY INTO WEDNESDAY...THE COLDEST AIR OF THE SEASON IS POISED TO
DIVE INTO THE REGION AS A SHORT WAVE TROUGH DIGS INTO THE WESTERN
GREAT LAKES REGION (-10 TO -13C AT 850 MB). THIS WILL LEAD TO COLDER
TEMPERATURES AND A CHANCE OF LAKE EFFECT SNOW SHOWERS. HIGHS IN THE
UPPER 30S AND LOWER 40S THURSDAY AND THE MIDDLE AND UPPER 30S
WEDNESDAY.      SULLIVAN

&&

.APX...WATCHES/WARNINGS/ADVISORIES...
    GALE WARNING...CONTINUES THROUGH THURSDAY AFTERNOON...
                    LMZ323-LHZ349
    STORM WARNING...CONTINUES THROUGH THURSDAY AFTERNOON...
                    LSZ321-322-LHZ345>348
    HIGH WIND WARNING...CONTINUES THROUGH THURSDAY MORNING...
                    MIZ008-015-016>021-025-026-031
    WIND ADVISORY...CONTINUES THROUGH THURSDAY MORNING...
                    MIZ022>024-027>030-032>036-041-042.

&&
Hazardous weather outlook, Nov 9, 10:49 AM EST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1049 AM EST WED NOV 9 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-101100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
1049 AM EST WED NOV 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL IMPACT NORTHERN MICHIGAN AND ADJACENT NEARSHORE
WATERS TODAY AND TONIGHT. SEE ONGOING WARNINGS AND ADVISORIES FOR
FURTHER DETAILS.

ACCUMULATING LAKE EFFECT SNOW MAY PRODUCE SLICK ROADS TONIGHT
INTO EARLY THURSDAY...ESPECIALLY ACROSS INTERIOR SECTIONS OF EASTERN
UPPER AND NORTHWEST LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GALES WILL CONTINUE ON NEARSHORE WATERS SURROUNDING NORTHERN
MICHIGAN THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY WIND REPORTS TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

ROWLEY/SMD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Leelanau

When
November 9, 1:00 PM EST to November 10, 1:00 AM EST
Where
Leelanau forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Numerous trees and some power lines downed.

High Wind, Cheboygan

When
November 9, 3:00 PM EST to November 10, 1:00 AM EST
Where
Cheboygan forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

Numerous trees downed.

High Wind, Mackinac

When
November 9, 3:36 PM EST to November 10, 1:00 AM EST
Where
Mackinac forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
DEPT OF HIGHWAYS

Several trees downed.

High Wind, Grand Traverse

When
November 9, 3:40 PM EST to November 10, 1:00 AM EST
Where
Grand Traverse forecast zone
Measured
40 kt (46 mph) measured sustained
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Several trees were downed.

High Wind, Benzie

When
November 9, 4:15 PM EST to November 10, 1:00 AM EST
Where
Benzie forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
DEPT OF HIGHWAYS
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

A number of trees, large tree limbs, and power lines downed.

High Wind, Charlevoix

When
November 9, 4:35 PM EST to November 10, 1:00 AM EST
Where
Charlevoix forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT

Numerous trees downed.

High Wind, Emmet

When
November 9, 5:47 PM EST to November 10, 1:00 AM EST
Where
Emmet forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Numerous trees downed.

High Wind, Antrim

When
November 9, 6:15 PM EST to November 10, 1:00 AM EST
Where
Antrim forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Some trees were downed.

High Wind, Presque Isle

When
November 9, 8:45 PM EST to November 10, 1:00 AM EST
Where
Presque Isle forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
DEPT OF HIGHWAYS
Coordinates
45.398, -83.843 (the zone’s center; the record gives no point)

Numerous trees and a few power lines were downed.

High Wind, Chippewa

When
November 9, 9:20 PM EST to November 10, 1:00 AM EST
Where
Chippewa forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT

Numerous trees downed along the waterfront from Whitefish Bay to the middle portion of the St Marys River.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485841, 5485838, 5485836, 5485844, 5485842, 5485839, 5485837, 5485843, 5485840, 5485835.